Annals of Combinatorics

, Volume 18, Issue 2, pp 171–197 | Cite as

Counting Dyck Paths by Area and Rank

  • Saúl A. Blanco
  • T. Kyle Petersen


The set of Dyck paths of length 2n inherits a lattice structure from a bijection with the set of noncrossing partitions with the usual partial order. In this paper, we study the joint distribution of two statistics for Dyck paths: area (the area under the path) and rank (the rank in the lattice). While area for Dyck paths has been studied, pairing it with this rank function seems new, and we get an interesting (q, t)-refinement of the Catalan numbers. We present two decompositions of the corresponding generating function: One refines an identity of Carlitz and Riordan; the other refines the notion of γ-nonnegativity, and is based on a decomposition of the lattice of noncrossing partitions due to Simion and Ullman. Further, Biane’s correspondence and a result of Stump allow us to conclude that the joint distribution of area and rank for Dyck paths equals the joint distribution of length and reflection length for the permutations lying below the n-cycle (12· · ·n) in the absolute order on the symmetric group.

Mathematics Subject Classification

05A15 05A19 


Dyck path noncrossing partition symmetric boolean decomposition γ-nonnegativity 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews G.E.: An introduction to Ramanujan’s “lost" notebook. Amer. Math. Monthly 86(2), 89–108 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Andrews G.E.: The Theory of Partitions. Cambridge University Press, Cambridge (1998)zbMATHGoogle Scholar
  3. 3.
    Armstrong, D.: Generalized noncrossing partitions and combinatorics of Coxeter groups. Mem. Amer. Math. Soc. 202(949) (2009)Google Scholar
  4. 4.
    Armstrong D., Stump C., Thomas H.: A uniform bijection between nonnesting and noncrossing partitions. Trans. Amer. Math. Soc. 365(8), 4121–4151 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Bandlow, J., Killpatrick, K.: An area-to-inv bijection between Dyck paths and 312- avoiding permutations. Electron. J. Combin. 8(1), #R40 (2001)Google Scholar
  6. 6.
    Biane P.: Some properties of crossings and partitions. Discrete Math. 175(1-3), 41–53 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Bilotta S. et al.: Catalan structures and catalan pairs. Theoret. Comput. Sci. 502(2), 239–248 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Brändén, P.: Sign-graded posets, unimodality of W-polynomials and the Charney-Davis conjecture. Electron. J. Combin. 11(2), #R9 (2004)Google Scholar
  9. 9.
    Brändén P., Claesson A., Steingrímsson E.: Catalan continued fractions and increasing subsequences in permutations. Discrete Math. 258(1-3), 275–287 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Carlitz, L.: Problem: q-analog of the lagrange expansion. In: Abstracts and Problems from the Conference on Eulerian Series and Applications. Pennsylvania State University, Pennsylvania (1974)Google Scholar
  11. 11.
    Carlitz L., Riordan J.: Two element lattice permutation numbers and their q-generalization. Duke Math. J. 31(3), 371–388 (1964)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Edelman P.H.: On inversions and cycles in permutations. European J. Combin. 8(3), 269–279 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Ferrari L., Pinzani R.: Lattices of lattice paths. J. Statist. Plann. Inference 135(1), 77–92 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Flajolet P.: Combinatorial aspects of continued fractions. Discrete Math. 32(2), 125–161 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Foata, D., Schützenberger, M.-P.: Théorie Géométrique des Polynômes Eulériens. Lecture Notes in Math., Vol. 138. Springer-Verlag, Berlin (1970)Google Scholar
  16. 16.
    Gal Ś.R.: Real root conjecture fails for five- and higher-dimensional spheres. Discrete Comput. Geom. 34(2), 269–284 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Haglund, J.: The q, t-Catalan Numbers and the Space of Diagonal Harmonics. Univ. Lecture Ser., Vol. 41. American Mathematical Society, Providence, RI (2008)Google Scholar
  18. 18.
    Hall, H.T.: Meanders in a cayley graph. arXiv:math/0606170v1 (2006)
  19. 19.
    Hersh, P.: Deformation of chains via a local symmetric group action. Electron. J. Combin. 6, #R27 (1999)Google Scholar
  20. 20.
    Nevo E., Petersen T.K.: On γ-vectors satisfying the Kruskal-Katona inequalities. Discrete Comput. Geom. 45(3), 503–521 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  21. 21.
    Nevo E., Petersen T.K., Tenner B.E.: The γ-vector of a barycentric subdivision. J. Combin. Theory Ser. A 118(4), 1364–1380 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Odlyzko A.M., Wilf H.S.: The editor’s corner: n coins in a fountain. Amer. Math. Monthly 95(9), 840–843 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Petersen T.K.: On the shard intersection order of a Coxeter group. SIAMJ. Discrete Math. 27(4), 1880–1912 (2013)CrossRefzbMATHGoogle Scholar
  24. 24.
    Petersen T.K.: The sorting index. Adv. Appl. Math. 47(3), 615–630 (2011)CrossRefzbMATHGoogle Scholar
  25. 25.
    Postnikov A., Reiner V., Williams L.: Faces of generalized permutohedra. Doc. Math. 13, 207–273 (2008)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Reiner V.: Non-crossing partitions for classical reflection groups. Discrete Math. 177(1-3), 195–222 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  27. 27.
    Sapounakis, A., Tasoulas, I., Tsikouras, P.: On the dominance partial ordering of Dyck paths. J. Integer Seq. 9(2), Article 06.2.5 (2006)Google Scholar
  28. 28.
    Shareshian J., Wachs M.L.: Eulerian quasisymmetric functions. Adv. Math. 225(6), 2921–2966 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Simion R., Ullman D.: On the structure of the lattice of noncrossing partitions. Discrete Math. 98(3), 193–206 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  30. 30.
    Stanley, R.P.: Enumerative Combinatorics, Vol. 2. Cambridge Stud. Adv. Math., Vol. 62. Cambridge University Press, Cambridge (1999)Google Scholar
  31. 31.
    Stembridge J.R.: Coxeter cones and their h-vectors. Adv. Math. 217(5), 1935–1961 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Stump C.: More bijective catalan combinatorics on permutations and on signed permutations. J. Combin. 4(4), 419–447 (2013)CrossRefMathSciNetGoogle Scholar
  33. 33.
    Zeng, J.: An expansion formula for the inversions and excedances in the symmetric group. arXiv:1206.3510 (2012)

Copyright information

© Springer Basel 2014

Authors and Affiliations

  1. 1.School of Informatics and ComputingIndiana UniversityBloomingtonUSA
  2. 2.Department of Mathematical SciencesDePaul UniversityChicagoUSA

Personalised recommendations